Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 87, NWS Columbia, SC

June 25, 2018Calhoun County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2018, 2:43 PM EDT for Calhoun County, Richland County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 2:43 PM EDT (18:43 UTC)
Expired
Jun 25, 2018, 3:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 30 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:52 PM EDTTSTM WND DMG8 E Gaston, SCUTILITY REPORTED TREE LIMBS DOWN ON LINES ALONG WITH A BROKEN POWER POLE ON OLD SWAMP ROAD IN THE SANDY RUN COMMUNITY.
Jun 25, 3:15 PM EDTTSTM WND DMG10 E Swansea, SCREPORTED A TREE DOWN IN THE EASTBOUND SIDE OF I-26 NEAR MILE MARKER 133.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:02 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS52 KCAE 251843
SVRCAE
SCC017-079-251930-
/O.NEW.KCAE.SV.W.0087.180625T1843Z-180625T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
243 PM EDT MON JUN 25 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Calhoun County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 330 PM EDT.

* At 243 PM EDT, a severe thunderstorm was located 9 miles east of
  Gaston, or 11 miles southeast of Cayce, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Matthews.

This includes Interstate 26 between mile markers 124 and 127, and
between mile markers 131 and 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3361 8071 3373 8098 3376 8093 3377 8094
      3378 8101 3375 8104 3376 8106 3380 8104
      3385 8097 3385 8063 3384 8062
TIME...MOT...LOC 1843Z 270DEG 11KT 3382 8093 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:11 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 25, 11:11 AM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1111 AM EDT Mon Jun 25 2018

.SYNOPSIS...
High pressure will extend from the Atlantic westward into the
Gulf of Mexico through today. A hot westerly flow will continue
north of this ridge locally and high temperatures will be in
the mid 90s to around 100 degrees. A cold front will push into
the forecast area tonight and Tuesday bringing showers and
thunderstorms. Tuesday should be the coolest day in the past
week or so due mainly to increased cloud cover. A more
climatological pattern unfolds for the remainder of the period
with increasing moisture and ridging into the Southeast. This
pattern supports scattered diurnal thunderstorms and above
normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern will be the possibility of severe thunderstorms
and localized flooding.

A surface trough will be in the forecast area today ahead of the
approaching cold front. The front is forecast to sink southward
and into the area tonight. Despite strong heating and
convergence into the surface trough, upper ridging will likely
limit thunderstorm coverage this afternoon, except there may be
considerable coverage in the north section late, with moisture
pooling ahead of the cold front plus an approaching mid-level
shortwave trough. The greatest coverage may be this evening
closer to the maximum of diurnal instability and ahead of a mid-
level shortwave trough and in an area of convergence near the
front. There will be a continued threat of thunderstorms
overnight with the front and upper feature in the area. The NAM
and GFS depict strong instability with surface- based LI values
-8 to -10. Forecast soundings indicate considerable CAPE in the
hail growth region. Damaging wind and hail will be possible with
the thunderstorms. Precipitable water is forecast to be around
2 inches. High rainfall rates and possible training near the
front support a possibility of localized flooding. We followed a
guidance for the temperature forecast. Expect peak heat index
values about 105 and just below the heat advisory criteria of
110 today.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
An upper level disturbance will be exiting the CWA to the east
Tuesday morning. Any lingering storms should dissipate through the
morning, if not already out of the area. The frontal boundary will
be near or in the forecast area during the day. Models differ
on the location of the front, ranging from the ECMWF which keeps
it across our north while the NAM pushes it just south of the
CSRA. The GFS is between the two solutions, keeping the southern
FA in the warm sector. We favored the GFS for temperature and
PoP guidance. Showers and thunderstorms will be likely along the
front with PWAT values around 2.00 inches over the Southeast.
Moderate potential instability will support deep convection
although the threat for severe weather may be lower than Monday
with less dry air aloft and wet bulb zero temperatures around 13
kft. Although, high PWAT values and a stalled or slow moving
front supports a threat of localized flash flooding. A
shortwave will move into the forecast area late afternoon/evening
supporting convection past the peak heating time frame.

The increased cloud cover and slightly cooler air behind the front
should make Tuesday one of the coolest days in the past week or so,
with highs only in the upper 80s to the north and low to mid 90s in
the southern FA. Lows will be in the low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Surface high pressure in the Northeast shifts offshore by mid-
week allowing SW flow to develop across the region. Warm moist
advection will bring back above normal temperatures and
scattered afternoon convection Wednesday. A mid-level trough
moves into the eastern CONUS late Wednesday and Thursday. With a
drier, westerly flow in place Thursday fewer showers and
thunderstorms are expected during the day. Model guidance has
been trending drier for Thursday afternoon. Surface high
pressure builds back into the Northeast behind the exiting
trough near the end of the week. This will push another backdoor
front into the mid-Atlantic, keeping in a chance for showers
and thunderstorms. Upper level ridging and onshore flow develops
for the weekend into early next week. This pattern supports
warming temperatures and a climatological pattern of scattered
afternoon convection. Expect highs in the mid to upper 90s and
lows in the 70s.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR conditions should persist through the day, until showers
and thunderstorms bring restrictions this evening.

A surface trough will be in the forecast area today ahead of
the approaching cold front. The front is forecast to sink
southward and into the area tonight. Despite strong heating and
convergence into the surface trough, upper ridging will likely
limit thunderstorm coverage during much of the afternoon. The
hi-res models do show scattered convection developing between
20Z and 23Z, but confidence is too low to include in the
terminal forecasts at this time.

The greatest coverage may be this evening closer to the maximum
of diurnal instability and ahead of a mid-level shortwave
trough and in an area of convergence near the front. Kept
thunderstorms in the terminal forecasts during the 00z to 04z
time frame. There will be a continued threat of thunderstorms
overnight with the front and upper feature in the area. Damaging
wind and hail will be possible with the thunderstorms.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 25, 2:17 AM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
217 AM EDT Mon Jun 25 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
217 AM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind and hail will be possible this
afternoon and tonight. The threat will be greatest this evening.
There will also be a possibility of very heavy rain leading to
localized flooding this afternoon and especially tonight.

It will be hot today with heat index values peaking near 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

In the hours before

Local storm report, Jun 25, 10:16 AM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1016 AM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     10 E GASTON             33.79N 80.92W
06/24/2018                   CALHOUN            SC   EMERGENCY MNGR

            TREE LIMBS DOWN AND MAJOR DAMAGE TO AN
            ALUMINUM PUMP HOUSE AT 1273 OLD SWAMP ROAD
            IN SANDY RUN. TIME ESTIMATED FROM RADAR.

&&

RC
Local storm report, Jun 25, 10:36 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1036 AM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     CAMDEN                  34.25N 80.61W
06/24/2018                   KERSHAW            SC   911 CALL CENTER

            NUMEROUS TREES DOWN AND POWER OUTAGES IN AND
            AROUND CAMDEN. TIME ESTIMATED FROM RADAR.

&&

RC
Local storm report, Jun 25, 12:45 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1245 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     1 W NORWAY              33.45N 81.15W
06/24/2018                   ORANGEBURG         SC   PUBLIC

            PECAN TREES DOWN AND METAL SIDING RIPPED
            FROM HOME.

&&

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:00 PM EDTSpecial Weather StatementCAELexington, Richland45 min
Jun 24, 8:09 PM EDTSpecial Weather StatementCAEKershaw36 min
Jun 24, 8:22 PM EDTSevere Thunderstorm WarningCAERichland23 min
Jun 24, 8:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter37 min
Jun 24, 9:09 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter36 min
Jun 24, 9:11 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Jun 24, 9:27 PM EDTSevere Thunderstorm WarningCAEClarendon33 min
Jun 24, 9:35 PM EDTSevere Thunderstorm WarningCAEAiken55 min
Jun 24, 9:40 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min
Jun 24, 10:00 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg60 min
Jun 24, 10:09 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg36 min
Jun 24, 10:30 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg30 min
Jun 24, 10:40 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg35 min
Jun 24, 10:47 PM EDTAreal Flood AdvisoryCAEAiken3 hr
Jun 24, 10:52 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg53 min
Jun 24, 11:42 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg33 min
Jun 25, 3:37 PM EDTSpecial Weather StatementCAEClarendon38 min
Jun 25, 3:48 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster42 min
Jun 25, 3:51 PM EDTSevere Thunderstorm WarningCAEChesterfield39 min
Jun 25, 3:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg38 min
Jun 25, 4:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster51 min
Jun 25, 4:56 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min
Jun 25, 5:34 PM EDTSevere Thunderstorm WarningCAELee26 min
Jun 25, 5:57 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Sumter48 min
Jun 25, 6:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland32 min
Jun 25, 6:50 PM EDTSpecial Weather StatementCAEChesterfield25 min
Jun 25, 6:57 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter48 min
Jun 25, 6:57 PM EDTSevere Thunderstorm WarningCAEMcCormick63 min
Jun 25, 7:13 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland32 min
Jun 25, 7:24 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick66 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda66 min
Jun 25, 7:41 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.